Tennessee, 2009Strong Wind in Tennessee, December 9, 2009
December 9, 2009 · NWS OHX · 3 events in 3 counties and zones
Strong southerly winds at to just several hundred feet above the ground, ahead of an approaching cold front, caused mutiple trees to be downed across the city of Nashville. Also, a window was blown out in a high rise building in downtown Nashville.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds at to just several hundred feet above the ground, ahead of an approaching cold front, caused mutiple trees to be downed across the city of Nashville. Also, a window was blown out in a high rise building in downtown Nashville. The state Capital Christmas tree was snapped and toppled also. Along with this damage, a large tree toppled over in Wilson County, resulting in vehicle damage. This cold front continued to move northeastward across the mid state, where two trees were blown down in the city of Livingston in Overton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 9, 2:52 AM CST, 38 minutes earlier.
Area forecast discussion, Dec 9, 2:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 AM CST WED DEC 9 2009
.SHORT TERM...(THRU FRI)
CURRENT...RAIN HAS EXITED REGION. FIRST FRONT WENT THRU BNA ARND
07Z...AND SECONDARY FRONT WITH COLDER AIR EXPECTED BNA AROUND 12Z.
TEMPS AND CLOUDS RATHER TRICKY IN NEAR TERM. MAX TEMPS SHOULD BE
REACHED EARLY BNA WWD...AND RISE A DEG OR 2 BEFORE FALLING TO THE E.
NOT VERY IMPRESSIVE CLOUD DECK TO OUR NW...WITH SCT-BKN CLOUDS FOR
MOST PART UNTIL OVERCAST CNTRL MO. MODELS FORECASTING QUITE A BIT
OF LO LEVEL MOISTURE AND OCCASIONAL OVERCAST SKIES. WILL GO FOR
MORE CLOUDS N AND E SECTIONS GRADUALLY CLEARING FM SW. WILL
CONTINUE WITH WIND ADVISORY WITH W WINDS OCCASIONALY GUSTING TO 35 MPH.
THU WILL BE A SUNNY DAY BUT QUITE COLD AS ARCTIC HI CNTR MOVES TWD
CWA...AND WILL RESIDE OVER AREA THU NITE WITH VERY COLD TEMPS
EXPECTED.
.LONG TERM...
NEXT CHANCE FOR PRECIP FRI NITE INTO SUN. LO PRES CNTRL GLF CST
SAT MOVES NE AND DEEPENS OVR SRN ATLC. MOST PRECIP WILL HOLD OFF
TO OUR S AND E...BUT WILL GO WITH 20-40% POPS...HIEST CHANCES SAT.
COULD BE A SNOW MIX AT START...MAINLY N AND E.
NEXT FRONT SHOULD BE HERE MON NITE OR TUE. WENT WITH LO POPS FOR
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 49 25 36 18 / 10 10 10 10
CLARKSVILLE 44 22 34 17 / 10 10 10 10
CROSSVILLE 52 22 34 17 / 10 10 10 10
COLUMBIA 50 25 39 19 / 10 10 10 10
LAWRENCEBURG 50 24 40 19 / 10 10 10 10
WAVERLY 45 24 36 19 / 10 10 10 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.
&&
17/MAG
Hazardous weather outlook, Dec 8, 5:28 AM CST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
528 AM CST TUE DEC 8 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-091130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
528 AM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STRENGTHENING STORM OVER THE SOUTHERN PLAINS TODAY WILL MOVE
NORTHEAST INTO THE GREAT LAKES REGION. AHEAD OF THE SYSTEM...A
WARM FRONT WILL MOVE NORTH ACROSS THE MID STATE TODAY...FOLLOWED BY A
STRONG COLD FRONT TONIGHT.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...AND RAIN
WILL BE HEAVY AT TIMES CAUSING PONDING ON THE ROADS. ISOLATED
THUNDERSTORMS WILL PRODUCE STRONG WINDS...BUT NO SEVERE STORMS ARE EXPECTED.
GRADIENT WINDS OUTSIDE OF THE THUNDERSTORMS COULD OCCASIONALLY
GUST TO 30 MPH OR POSSIBLY HIGHER OUT OF THE SOUTH OR SOUTHWEST
LATE THIS AFTERNOON AND TONIGHT. A WIND ADVISORY MAY BE WARRANTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
POST-FRONTAL WINDS OUT OF THE WEST WILL LIKELY GUST TO NEAR 35 MPH WEDNESDAY.
A WIND ADVISORY MAY BE WARRANTED.
17/MAG
Strong Wind, Davidson
- When
- December 9, 3:30 AM CST to 9:30 AM CST
- Where
- Davidson forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
A newspaper reported that a 45 foot tall blue spruce Christmas tree placed in front of the Tennessee State Capital Building was snapped and toppled. A few trees were blown down around the city as well, and a high rise building had a window blown out.
Strong Wind, Wilson
- When
- December 9, 8:00 AM CST to 10:00 AM CST
- Where
- Wilson forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
A large tree on Horn Springs Road near Lebanon toppled over, damaging two vehicles in a nearby driveway.
Strong Wind, Overton
- When
- December 9, 1:45 PM CST
- Where
- Overton forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Two trees were downed, with one blocking a road. Actual name of road was not available.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208927, 208928, 208930.